Texas, 2016

Wildfire in Texas, August 2 to 7, 2016

August 2 to 7, 2016 · NWS SJT · 1 event in 1 county or zone

A prolonged period of hot temperatures, abundant fuels, and very little rain in July, created ideal fire weather conditions. Because of these conditions, a large wildfire was able to expand across Kimble County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A prolonged period of hot temperatures, abundant fuels, and very little rain in July, created ideal fire weather conditions. Because of these conditions, a large wildfire was able to expand across Kimble County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 2, 5:08 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 2, 5:08 PM CST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service SAN ANGELO TX
608 PM CDT TUE AUG 2 2016

.AVIATION...
/00Z TAFS/

VFR conditions will continue at all terminals through the next 24
hours. Southerly winds will generally be light through the
period.

&&

.PREV DISCUSSION... /issued 336 PM CDT TUE AUG 2 2016/

SHORT TERM...
(Tonight and Wednesday)

Models this run indicate little if any need to change the forecast
for the next 24 hours. High pressure remains in control. Winds will
continue from the south in the 5 to 15 mph range, and temperatures
will be close to persistence.

LONG TERM...
(Wednesday Night through next Tuesday)

Hot and dry conditions will continue for our area through the
end of this week and the first part of next week.

The upper level ridge, centered over Texas and Oklahoma Wednesday
Night into Thursday, will gradually expand east into the
southeastern part of the CONUS during the weekend. With the presence
of the ridge and associated subsidence, our rain chances will remain
minimal.

Temperatures will continue be above average, with little change into
early next week. Highs will be in the upper 90s to near 102 degrees.
Overnight lows will be in the mid to upper 70s across the Big
Country area along and north of Interstate 20, and generally in the
mid 70s farther south.

A broadened but slightly weakened ridge aloft is progged to be over
much of the southern CONUS early next week. This looks to remain our
dominant influence. Toward the end of the forecast period (by next
Tuesday), some increase in low-level moisture is progged, which may
result in some diurnal cumulus development and temperatures just
a bit lower.

19

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 75 101  77 101 /   0   5   0   0
San Angelo 	 74 102  75 102 /   5   5   0   0
Junction 	 73 100  74 100 /   0   0   0   0

&&

.SJT Watches/Warnings/Advisories...
None.
&&

99/99/99
Hazardous weather outlook, Aug 2, 2:23 PM CST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
323 PM CDT TUE AUG 2 2016

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-032030-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
323 PM CDT TUE AUG 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Kimble

When
August 2, 6:58 PM CST to August 7, 6:00 PM CST
Where
Kimble forecast zone
Reported by
Park/Forest Service
Coordinates
30.487, -99.749 (the zone’s center; the record gives no point)

The KC1121 Wildfire developed as a prescribed burn went out of control about 10 miles east of Telegraph. As of 8PM CDT on August 2nd, about 200 acres had burned. On the morning of August 4, the wildfire expanded to an estimated 675 acres. The wildfire was extinguished by August 7.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656501.